Texas, 2003

Hail in Texas, May 22, 2003

May 22, 2003 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:31 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 22, 1:31 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT THU MAY 22 2003

LOW CLOUDS ARE SLOWLY DISSIPATING OVER THE FORECAST AREA EARLY THIS
AFTERNOON. MEANWHILE...ABUNDANT SUNSHINE HAS MADE THE ATMOSPHERE
UNSTABLE OVER THE DAVIS MOUNTAINS. GOOD UPSLOPE FLOW HAS PROVIDED
ENOUGH LIFT FOR A FEW THUNDERSTORMS NEAR THE MCDONALD OBSERVATORY
AND FORT DAVIS AREAS. WATER VAPOR IMAGERY SHOWS THE NEXT AREA OF
MOISTURE AND LIFT IN THE MID LEVELS PUSHING INTO WESTERN NEW MEXICO.
WAVES WITHIN THIS FLOW WILL WARRANT KEEPING POPS IN WESTERN AREAS
THROUGH THIS EVENING. FLOW DOES NOT LOOK AS FAVORABLE FOR BRINGING
STORMS VERY FAR EAST...SO WILL KEEP POPS MINIMAL IN THE PLAINS
TONIGHT. EXPECT MORE PATCHY FOG TO DEVELOP AGAIN TONIGHT EAST OF THE
MOUNTAINS.

A MOIST UPSLOPE FLOW WILL PERSIST IN THE MOUNTAINS FRIDAY WITHIN THE
700 MB THETA-E RIDGE AXIS...WHICH WILL FAVOR CONTINUED SLIGHT
CHANCES OF THUNDERSTORMS THROUGH THE WEEKEND. THE POTENTIAL ALSO
EXISTS FOR A CONVECTIVE COMPLEX TO DEVELOP LATE FRIDAY AFTERNOON
OVER EASTERN NEW MEXICO...WHICH WOULD THEN PROPOGATE SLOWLY EAST AND
SOUTHEAST TOWARDS OUR NORTHWESTERN AREAS FRIDAY EVENING. HAVE
PAINTED HIGHEST POPS OVER NORTHERN AND NORTHWESTERN AREAS LATE
FRIDAY. A SIMILAR SCENARIO MAY TAKE SHAPE AGAIN SATURDAY
AFTERNOON...WITH STORMS POSSIBLY DEVELOPING OR MOVING INTO NORTHERN
PARTS OF THE AREA BY LATE AFTERNOON AND EVENING ASSOCIATED WITH
SHORTWAVE ENERGY PROPOGATING ACROSS NEW MEXICO.

A FRONTAL BOUNDARY MAY WORK ITS WAY SOUTH INTO NORTHERN PORTIONS OF
THE AREA BY SUNDAY AFTERNOON. THIS FRONT MAY HANG AROUND OUR CWA
THROUGH AT LEAST TUESDAY...SO WILL KEEP THUNDERSTORMS IN THE
FORECAST THROUGH THIS PERIOD. THE UPPER RIDGE SHOULD TRY TO BUILD
FURTHER EAST INTO OUR AREA WEDNESDAY AND THURSDAY...SO HAVE TRENDED
THESE TWO DAYS WITH A DRY FORECAST. TEMPERATURES MAY BE SLIGHTLY
COOLER BEHIND THE FRONT...ALTHOUGH THE GFS CONTINUES TO SHOW STRONG
THERMAL RIDGING. HAVE GENERALLY GONE CLOSE TO NUMERICAL GUIDANCE
NUMBERS IN THE EXTENDED.

PRELIMINARY NUMBERS:

MAF 61 88 65 92 / 10 10 30 20
CNM 59 93 64 96 / 20 20 30 20
MRF 54 89 56 90 / 20 20 20 20
FST 62 92 66 95 / 10 10 20 20

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, May 22, 1:24 PM CST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT THU MAY 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...BUT MAINLY OVER MOUNTAINS. THESE STORMS WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...BRIEF
HEAVY RAINFALL...AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presidio

When
May 22, 4:41 PM CST to 4:47 PM CST
Where
Presidio County, 5 mi S of Marfa
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.250, -104.017

Nickel size hail was reported by motorists and the U.S. Border Patrol near the check point station south of Marfa on Highway 67.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354274.